Texas, 2013

High Wind in Texas, June 20, 2013

June 20, 2013 · NWS AMA · 18 events in 3 counties and zones

A wake low developed after a left moving supercell moved across the southern Texas Panhandle during the evening hours of the 20th. This wake low caused an extremely tight surface pressure gradient that allowed several non-thunderstorm related high wind gusts across the southern Texas Panhandle.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A wake low developed after a left moving supercell moved across the southern Texas Panhandle during the evening hours of the 20th. This wake low caused an extremely tight surface pressure gradient that allowed several non-thunderstorm related high wind gusts across the southern Texas Panhandle. These gusts ranged from 56 mph to 72 mph, and lasted from 730 PM CST to 10:50 PM CST. One such wind gust knocked out a transmission pole which caused near 7,600 Xcel Energy customers to be without power for several hours in Amarillo (Potter and Randall County), Canyon (Randall County), and Bushland (Potter County). The winds created low visibilities on Interstate 40 which was eventually closed from Farm-to-Market Road 1912 (Potter County) to Mile marker 88 in Carson County. An estimated 60 mph gust caused power poles to be blown down on Farm-to-Market Road 2186 and Hope Road in Amarillo (Randall County) at 8:00 PM CST. An estimated 65mph wind gust caused trees to be blown onto roads in the San Jacinto neighborhood in Amarillo (Potter County) at 9:00 PM CST. An estimated 67 mph wind gust around 9:15 PM CST blew a shed into an adjacent yard on the southwest side of Amarillo (Randall County). At 10:30 PM CST, and estimated 62 mph wind gusts blew a carport over in Groom (Carson County). Another wind gust in Carson County at 10:45PM CST caused a train derailment and a rollover accident involving a semi-tractor trailer at 10:50 PM CST. The gust which caused the train derailment was estimated to be 81 mph by a National Weather Service survey team, and caused 42 cars of the train to be overturned. No injuries or hazardous material release was reported in association to the train derailment, and Burlington Northern Santa Fe (BNSF) Railway crews worked through the night and into the following morning to erect the overturned cars. The gust which caused the train derailment continued to move southeast across the county and caused a rollover accident 16 miles southeast of Panhandle (Carson County) at 10:50 PM CST. By this point the gust had diminished to 60 mph. The driver of the semi-tractor trailer was injured due to the accident and was taken to Northwest Texas Hospital in Amarillo (Potter County). After having the injuries treated, the driver was released from the hospital. By 11 PM CST, the wake low had diminished which prevented from any further high wind gusts from occurring.

The following is a listing of the highest wind gust per location across the southern Texas Panhandle by county.|Randall:2 northeast of Lake Tanglewood 64 mph; 4 north-northwest of Lake Tanglewood 66 mph; 6 southwest of Amarillo 70 mph; 9 southwest of Amarillo 60 mph; 5 miles west-southwest of Amarillo 58 mph; 5 miles south-southwest of Amarillo 72 mph; 6 south-southwest of Amarillo 67 mph. |Potter: 6 miles east-northeast of Amarillo 61 mph; 5 miles west of Amarillo 67 mph; 2 miles west-northwest of Amarillo 65 mph; 1 miles west of Amarillo 62 mph; 6 miles west-northwest of Amarillo 62 mph; 6 miles west of Amarillo 63 mph; 3 miles northwest of Amarillo 65 mph.|Deaf Smith: 5 miles east-northeast of Hereford 69 mph.|Oldham: 2 miles east-southeast Wildorado 58 mph.|Carson: in Groom 62 mph; in Panhandle 81 mph; 16 miles southeast of Panhandle 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 20, 5:14 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 20, 5:14 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
614 PM CDT THU JUN 20 2013

.AVIATION...
00Z TAF CYCLE
SOUTHWESTERLY UPPER FLOW ALONG WITH SOME DISTURBANCES IN THE UPPER
ATMOSPHERE MOVING ACROSS THE PANHANDLES WILL ALLOW FOR SOME ISOLATED
TO SCATTERED CONVECTION THIS EVENING...MAINLY AFFECTING EITHER OR
BOTH OF THE AMARILLO AND DALHART TAF SITES. CONFIDENCE TOO LOW AT
THIS TIME TO FORECAST AT EITHER TAF SITE...SO WILL CONTINUE TO
MONITOR CLOSELY AND UPDATE IF NECESSARY. OTHERWISE...VFR CONDITIONS
EXPECTED WITH SOUTHERLY WINDS 15 TO 25 KNOTS WITH HIGHER GUSTS
DIMINISHING AFTER 02Z TO 04Z FRIDAY TO AROUND 10 TO 20 KNOTS WITH
SOME GUSTS...THEN INCREASING AGAIN AFTER 14Z TO 15Z FRIDAY TO AROUND
15 TO 25 KNOTS WITH HIGHER GUSTS.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 239 PM CDT THU JUN 20 2013/

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER SOUTHEAST
NEW MEXICO INTO THE WESTERN SOUTH PLAINS THIS AFTERNOON. THIS AREA
OF PRECIPITATION WAS IN THE CORRIDOR OF BEST INSTABILITY AND
MOISTURE WHICH STRETCHES FROM SOUTHEAST NEW MEXICO INTO THE SOUTH
CENTRAL TEXAS PANHANDLE...SO WOULD EXPECT THESE SHOWERS AND
THUNDERSTORMS TO CONTINUE TO DEVELOP NORTHEAST INTO OUR AREA. A
SURFACE TROUGH ACROSS THE WESTERN PANHANDLES MAY ALSO SERVE AS A
FOCUS FOR SHOWERS AND THUNDERSTORMS. SPOTTY AREAS OF RAIN MAY LAST
THROUGH THE NIGHT...MAINLY ACROSS THE SOUTHEAST TEXAS PANHANDLE AS
THE LOW LEVEL JET DEVELOPS OVERNIGHT.

THE PANHANDLES WILL BE UNDER A SOUTHWEST FLOW ALOFT THROUGH THE
EARLY PART OF NEXT WEEK. A LARGE UPPER LEVEL TROUGH WILL REMAIN
OVER THE PACIFIC NORTHWEST OR JUST TO THE WEST AND A LARGE RIDGE
OF HIGH PRESSURE ALOFT WILL STRETCH FROM SOUTHWEST TEXAS INTO THE
MID ATLANTIC. SEVERAL DISTURBANCES WILL MOVE THROUGH THIS SOUTHWEST
FLOW ALOFT AND THESE WILL INTERACT WITH A SURFACE TROUGH AND LOW
LEVEL MOISTURE TO HELP SPARK SHOWERS AND THUNDERSTORMS EACH DAY
THROUGH SUNDAY.

BY MONDAY...UPPER LEVEL HEIGHTS ARE EXPECTED TO INCREASE WHICH
COULD CAP OUR ATMOSPHERE KEEPING SHOWERS AND THUNDERSTORMS AT BAY.
BY TUESDAY AND WEDNESDAY THE UPPER HIGH WILL PUSH BACK TO THE WEST
AND WILL BE NEARING THE ARIZONA/NEW MEXICO STATE LINE BY WEDNESDAY.

TEMPERATURES WILL BE GENERALLY ABOVE NORMAL DURING THIS FORECAST WITH
HIGHS IN THE LOWER 90S TO AROUND 100 AND LOWS IN THE 60S.

FIRE WEATHER...
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED
THROUGH THE WEEKEND. THE WINDS WILL GET OVER 20 MPH MOST
DAYS...BUT THE LOWEST AFTERNOON RELATIVE HUMIDITY VALUES ARE
EXPECTED TO STAY ABOVE 20 PERCENT FOR MOST OF THE AREA. EVEN WHERE
THE RELATIVE HUMIDITY GETS BELOW 20 PERCENT...THE GREEN UP SHOULD
KEEP ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS AT BAY.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/08
Hazardous weather outlook, Jun 20, 2:06 PM CST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
306 PM CDT THU JUN 20 2013

OKZ001>003-TXZ001>020-210815-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
306 PM CDT THU JUN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES TONIGHT. SOME OF
THE STORMS MAY BECOME SEVERE. THE MAIN HAZARDS WILL BE HAIL UP TO
THE SIZE OF HALF DOLLARS AND WIND GUSTS TO AROUND 60 MPH. HEAVY RAIN
MAY ALSO CAUSE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES FRIDAY THROUGH
SUNDAY NIGHT. SOME OF THE STORMS MAY BE STRONG TO SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

GOEHRING

In the hours before

Local storm report, Jun 20, 7:04 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
804 PM CDT THU JUN 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     2 WNW HEREFORD          34.83N 102.43W
06/20/2013  M65 MPH          DEAF SMITH         TX   MESONET

            WEST TEXAS MESONET

&&

EVENT NUMBER AMA1300672

JMG
Local storm report, Jun 20, 7:08 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
808 PM CDT THU JUN 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             6 S AMARILLO            35.12N 101.82W
06/20/2013  M0.88 INCH       RANDALL            TX   PUBLIC

&&

EVENT NUMBER AMA1300673

JMG
Special weather statement, Jun 20, 7:08 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
808 PM CDT THU JUN 20 2013

TXZ013-017>019-210215-
ARMSTRONG TX-CARSON TX-DONLEY TX-RANDALL TX-
808 PM CDT THU JUN 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ARMSTRONG...SOUTHEASTERN
CARSON...EASTERN RANDALL AND WESTERN DONLEY COUNTIES UNTIL 915 PM
CDT...

AT 803 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF PALO DURO CANYON...OR 12
MILES SOUTHEAST OF CANYON...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CLAUDE...             PALO DURO CANYON...   GOODNIGHT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3526 10117 3501 10103 3478 10177 3495 10186
TIME...MOT...LOC 0108Z 245DEG 25KT 3490 10171

SCHNEIDER
Local storm report, Jun 20, 7:13 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
813 PM CDT THU JUN 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             7 SW AMARILLO           35.13N 101.91W
06/20/2013  E1.50 INCH       RANDALL            TX   BROADCAST MEDIA

            PUBLIC REPORT THROUGH MEDIA

&&

EVENT NUMBER AMA1300674

JMG
Local storm report, Jun 20, 7:16 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
816 PM CDT THU JUN 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             6 SW AMARILLO           35.15N 101.89W
06/20/2013  M1.00 INCH       RANDALL            TX   NWS EMPLOYEE

&&

EVENT NUMBER AMA1300675

BUFFALO
Local storm report, Jun 20, 7:20 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
820 PM CDT THU JUN 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             8 ESE BUSHLAND          35.14N 101.94W
06/20/2013  M0.88 INCH       RANDALL            TX   NWS EMPLOYEE

&&

EVENT NUMBER AMA1300676

BUFFALO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 high wind. Local standard time, as filed.

High Wind, Randall

When
June 20, 7:30 PM CST to 10:50 PM CST
Where
Randall forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

KVII Schoolnet site at River Falls Airport remported 58 mph gusts.

High Wind, Randall

When
June 20, 7:30 PM CST to 10:50 PM CST
Where
Randall forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

The West Texas Mesonet site at Amarillo 7SSE reported a 62 mph gust.

High Wind, Randall

When
June 20, 7:30 PM CST to 10:50 PM CST
Where
Randall forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
NWS Employee
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

NWS employee reported 70 mph gust at residence 6 SW Amarillo.

High Wind, Randall

When
June 20, 7:30 PM CST to 10:50 PM CST
Where
Randall forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

The West Texas Mesonet at Amarillo 7SSE reported 66 mph gust.

High Wind, Randall

When
June 20, 7:30 PM CST to 10:50 PM CST
Where
Randall forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

The KVII Schoolnet site at Amarillo High School reproted 58 mph gust.

High Wind, Randall

When
June 20, 7:30 PM CST to 10:50 PM CST
Where
Randall forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

The KVII Schoolnet site at Duke Electric reproted 72 mph gust.

High Wind, Randall

When
June 20, 7:30 PM CST to 10:50 PM CST
Where
Randall forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
NWS Employee
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

NWS employee reported that their shed was blown down by 67 mph gust.

High Wind, Randall

When
June 20, 7:30 PM CST to 10:50 PM CST
Where
Randall forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

The KVII Schoolnet site at River Falls Airport reported 64 mph gust.

High Wind, Potter

When
June 20, 7:30 PM CST to 10:50 PM CST
Where
Potter forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The Amarillo ASOS reported 61 mph gust.

High Wind, Potter

When
June 20, 7:30 PM CST to 10:50 PM CST
Where
Potter forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The KVII Schoolnet site at the Discovery Center reported a 67 mph gust.

High Wind, Potter

When
June 20, 7:30 PM CST to 10:50 PM CST
Where
Potter forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Trees blown over onto neighborhood road. Estimated based on damage and near by reports.

High Wind, Potter

When
June 20, 7:30 PM CST to 10:50 PM CST
Where
Potter forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The KVII schoolnet site at De Zavala Middle School reported a 62 mph gust.

High Wind, Potter

When
June 20, 7:30 PM CST to 10:50 PM CST
Where
Potter forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The KVII schoolnet site at Filmore reported a 58 mph gust.

High Wind, Potter

When
June 20, 7:30 PM CST to 10:50 PM CST
Where
Potter forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The KVII schoolnet site at Lifestar Operations reported a 63 mph gust.

High Wind, Potter

When
June 20, 7:30 PM CST to 10:50 PM CST
Where
Potter forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The KVII schoolnet site at Carver Elementary reported a 65 mph gust.

High Wind, Carson

When
June 20, 7:30 PM CST to 10:50 PM CST
Where
Carson forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

The public in Groom reported a carport was blown down. Gust estimated at 62 mph from damage and near by reports.

High Wind, Carson

When
June 20, 7:30 PM CST to 10:50 PM CST
Where
Carson forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

A train redailed from a estimated 81 mph gust.

High Wind, Carson

When
June 20, 7:30 PM CST to 10:50 PM CST
Where
Carson forecast zone
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

A semi-tractor trailer rolled-over due to a 60 mph gust and caused one injury.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463543, 463545, 463546, 463547, 463548, 463549, 463550, 463551, 463554, 463555, 463556, 463557, 463558, 463559, 463560, 463561, 463563, 463564.